A cardiology expert advises on a case involving a man in his 60’s was admitted to the hospital after complaining of dyspnea on exertion and bilateral lower extremity edema. He was diagnosed with congestive heart failure with unknown function. Infectious pneumonia was considered a possible etiology.
According to the plaintiff, the man’s wife, the next morning, the man complained to the nursing staff of a headache, and he received acetaminophen. A cardiology consult was performed that day by the defendant cardiologist’s physician assistant. The plan was to start the man on Coumadin and Warfarin. The man told the cardiology PA that he had a headache and had recently fallen.
Later in the afternoon, the man complained to his attending physician that he had a throbbing headache that radiated around to his eye. The physician said he was going to obtain a CT scan before starting Heparin. That night, a nurse, per the attending physician’s order, administered Heparin via IV drip. No CT scan was performed. The pain intensified overnight, and an emergency CT scan was ordered. Before it could be performed, the man become unresponsive. He was transferred to another hospital, where he was diagnosed with a large hyperacute subdural hematoma. He died three days later.
The plaintiff sued the hospital, cardiologist, physician’s assistant and attending physician for medical malpractice.